Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 45, NWS Wilmington, OH

June 18, 2017Lewis County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jun 18, 2017, 6:14 PM EDT for Lewis County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2017, 6:14 PM EDT (22:14 UTC)
Expired
Jun 18, 2017, 9:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Lewis County, KY

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:49 PM EDTFLASH FLOOD1 Wsw Head Of Grassy, KYTWO DRIVEWAY PAVER STONES WASHED OUT ONTO RACCOON BRANCH ROAD DUE TO SWIFT FLOWING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 155 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

201 
WGUS51 KILN 182214
FFWILN
KYC135-190115-
/O.NEW.KILN.FF.W.0045.170618T2214Z-170619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
614 PM EDT SUN JUN 18 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southern Lewis County in northeastern Kentucky...

* Until 915 PM EDT.

* At 611 PM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Heavy rain continues to fall with another one 
  to two inches possible. Runoff from this excessive rainfall will 
  cause flash flooding to occur.

* Some locations that will experience flooding include...
  Head of Grassy, Glen Springs, Harris, Emerson, Petersville,
  Camp Dix, Epworth, Stricklett, Kinniconick, Charters and Tannery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3833 8336 3840 8341 3838 8345 3840 8348
      3843 8358 3848 8359 3851 8362 3854 8362
      3859 8341 3854 8314 3849 8319 3845 8321
      3844 8321 3843 8324 3835 8324 3834 8323
      3832 8328 3833 8332 3832 8333

$$

Hatzos
2 follow-up statements
560 
WGUS71 KILN 182229
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
629 PM EDT SUN JUN 18 2017

KYC135-190115-
/O.CON.KILN.FF.W.0045.000000T0000Z-170619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
629 PM EDT SUN JUN 18 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN LEWIS COUNTY REMAINS IN
EFFECT Until 915 PM EDT...

At 626 PM EDT, radar indicated that thunderstorms were continuing to 
produce heavy rain across the warned area. Two to three inches of 
rain have already fallen, with another one to two inches possible. 
Runoff from this excessive rainfall will cause flash flooding to 
occur.

Some locations that will experience flooding include...
Head of Grassy, Glen Springs, Harris, Emerson, Petersville,
Camp Dix, Epworth, Stricklett, Kinniconick, Charters and Tannery.

In addition, places along the following streams may be affected... 
Straight Fork, Briery Creek, Laurel Fork, Grassy Fork,
Indian Creek and Kinniconick Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3833 8336 3840 8341 3838 8345 3840 8348
      3843 8358 3848 8359 3851 8362 3854 8362
      3859 8341 3854 8314 3849 8319 3845 8321
      3844 8321 3843 8324 3835 8324 3834 8323
      3832 8328 3833 8332 3832 8333

$$

Hatzos
209 
WGUS71 KILN 182343
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
743 PM EDT SUN JUN 18 2017

KYC135-190115-
/O.CON.KILN.FF.W.0045.000000T0000Z-170619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
743 PM EDT SUN JUN 18 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN LEWIS COUNTY REMAINS IN
EFFECT Until 915 PM EDT...

At 740 PM EDT, radar indicated that heavy rain had ended for the 
flash flood area. In the past several hours, thunderstorms produced 
two to three and a half inches of rainfall, with the heaviest 
rainfall amounts in far southern Lewis County. Runoff from this 
excessive rainfall will cause flash flooding to occur.

Some locations that will experience flooding include...
Head of Grassy, Glen Springs, Harris, Emerson, Petersville,
Camp Dix, Epworth, Stricklett, Kinniconick, Charters and Tannery.

In addition, places along the following streams may be affected... 
Straight Fork, Briery Creek, Laurel Fork, Grassy Fork,
Indian Creek and Kinniconick Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3833 8336 3840 8341 3838 8345 3840 8348
      3843 8358 3848 8359 3851 8362 3854 8362
      3859 8341 3854 8314 3849 8319 3845 8321
      3844 8321 3843 8324 3835 8324 3834 8323
      3832 8328 3833 8332 3832 8333

$$

Hatzos

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:41 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 18, 3:41 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
341 PM EDT Sun Jun 18 2017

.SYNOPSIS...
A cold front will move east through the region tonight.
Some lingering precipitation will be possible on Monday as an
upper level disturbance moves through the region. Weak high
pressure will move into the Ohio Valley briefly Monday night
followed another weather system on Tuesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Difficult forecast for the first 6 to 12 hours as convection
ahead of a cold front is highly mesoscale driven.

Moderate instability has develop along and southeast of I-71
this afternoon well ahead of a slowly moving cold front to our
northwest. The latest HRRR run and radar mosaic indicate an MCV
near Louisville which is forecast to advect northeast into our
southern/southeast CWFA by this evening. This feature, along
with the instability, should bring the likelihood of showers and
thunderstorms along and southeast I-71 for the remainder of this
afternoon and this evening. There will likely be a sharp
gradient to the precipitation field by this evening as the cold
front begins to make in roads across our northwest. There could
still be a few strong to severe storms along and southeast of
I-71. The main threat would be damaging wind gusts. Isolated
large hail is looking less likely due to poor mid level lapse
rates. Given the moist airmass in place, i.e., pwat values near
2 inches, we will have to monitor for locally heavy rainfall in
the more robust storms.

For later tonight, as the MCV moves away and the front slowly
sags east/southeast, the threat for precipitation will diminish
from northwest to southeast toward morning. Lows will range from
the lower 60s northwest to the upper 60s southeast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
A large scale mid level trough will have established itself
across the Great Lakes by Monday. The combination of diurnal
instability and weak disturbances within this trough will keep a
low chance of showers and thunderstorms in the forecast, mainly
during the afternoon and early evening. Highs will range from
the upper 70s to the lower 80s.

Weak high pressure is expected to build/move across the Ohio
Valley briefly Monday night. Loss of diurnal heating, along with
this weak high, should bring an end to precipitation by late
evening, followed by some clearing skies. Overnight lows will
range from the upper 50s to the lower 60s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A trough rotating around the upper low east of Hudson Bay will
create enough lift to spark some diurnally enhanced instability
showers Tuesday afternoon. This feature quickly moves east and high
pressure builds over the area behind it. Zonal flow aloft and
southwest flow at the surface will prevail for the end of the week,
and increased thunderstorm chances will occur on Friday as a
shortwave lifts into the southeastern Ohio Valley from the gulf
states and another crosses east through the Great Lakes. Large
differences in the upper air pattern are found at the end of the
period so confidence in the forecast precipitation chances is low.

Temperatures will begin near seasonal normals with comfortable
humidity due to dewpoints in the upper 50s to lower 60s. As the week
progresses, moisture will be pulled into the region and both daytime
highs and overnight lows will modify to be above normal. Guidance
brought the weekend back to seasonal normals and without a clear
indication to change this, the forecast reflects this.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A cold front will slowly push east across the region tonight.
The forecast will be difficult in the first 12 hours in terms of
coverage and timing of thunderstorms in advance of this front as
convection will be mesoscale driven.

As such, have TEMPO MVFR conditions for thunderstorms ahead of
the front for the western terminals between 20Z and 24Z and for
the eastern terminals between 22Z and 02Z. This is subject to
change given that the latest HRRR model suggests that a
disturbance from previous convection may get advected from the
lower Ohio Valley ahead of the front and move northeast across
our region this evening. If this trend continues, then timing
will have to be adjusted. The airmass is moist ahead of the
front, so more robust thunderstorms will be capable of producing
locally heavy rainfall. This will likely bring pockets of
IFR/LIFR vsbys, but since this is likely to last less than an
hour at any given time, will have to monitor radar trends and
amend accordingly.

For the overnight period, the general trend should be for the
threat of precipitation to shift southeast away from the
terminals, leaving mainly VFR conditions for the terminals.

For Monday, a broad large scale mid level trough will be pushing
into the Great Lakes. This feature, along with diurnal
instability, will bring a low chance of showers and
thunderstorms during afternoon into the evening hours.

OUTLOOK...Thunderstorms possible Thursday and Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...Hickman
Hazardous weather outlook, Jun 18, 9:04 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
904 AM EDT Sun Jun 18 2017

INZ050-058-059-066-073-074-OHZ026-034-035-042>044-051-060-061-070-
191100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Miami-Preble-Montgomery-Butler-
904 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ045-046-052>056-062>065-071>074-077>082-088-
191100-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-Pickaway-
Fairfield-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
904 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will become likely this afternoon.
Scattered strong to severe thunderstorms will possible with damaging
winds being the primary severe weather threat. Isolated large hail
can not be ruled out. Heavy rain from thunderstorms may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon into this evening.

In the hours before

Special weather statement, Jun 18, 2:41 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
241 PM EDT SUN JUN 18 2017

OHZ056-181915-
Licking OH-
241 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING COUNTY
UNTIL 315 PM EDT...

At 240 PM EDT, radar indicated a strong thunderstorm over Buckeye
Lake, moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Buckeye Lake, Hebron, Harbor Hills, Thornport, Gratiot, Interstate 70
at State Route 13 and Brownsville.

This includes I-70 in Ohio between mile markers 130 and 142, and near
mile marker 144.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3995 8220 3995 8223 3991 8223 3992 8240
      3992 8242 3993 8242 3993 8247 3994 8247
      3998 8248 4006 8219
TIME...MOT...LOC 1840Z 241DEG 45KT 3993 8241

Hatzos
Special weather statement, Jun 18, 2:43 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
243 PM EDT SUN JUN 18 2017

KYZ094-181915-
Owen KY-
243 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OWEN COUNTY UNTIL 315
PM EDT...

At 243 PM EDT, radar indicated a strong thunderstorm 8 miles
southwest of Owenton, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rainfall...

Locations impacted include...
Owenton, Monterey, Gratz, Elk Lake, Beechwood, New Columbus, Elmer
Davis Lake and Natlee.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3838 8490 3842 8488 3843 8493 3846 8491
      3846 8493 3843 8494 3843 8495 3847 8495
      3849 8499 3858 8471 3856 8467 3855 8468
      3853 8467 3852 8464 3852 8465 3848 8462
      3847 8458 3840 8467 3837 8487
TIME...MOT...LOC 1843Z 248DEG 24KT 3844 8492

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:43 PM EDTSpecial Weather StatementILNOwen32 min
Jun 18, 3:03 PM EDTAreal Flood AdvisoryILNGrant, Owen, Pendleton117 min
Jun 18, 5:31 PM EDTAreal Flood AdvisoryILNLewis, Mason3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.